How Does Chemotherapy Affect the Nails | Side Effects of Chemotherapy on Nails
It is a common knowledge that chemotherapy, which is a treatment for cancer, affects our hair due to the rapidly dividing cells in the hair follicle, but not many are aware of the fact that chemotherapy also affects our nails and can turn them into a black color or cause other discoloration, pigmentation etc. Chemotherapy is a treatment used in cancer, where drugs are used to destroy/ kill the cancer cell and stop the spread or retard the growth of the cancer cells. There are 2 groups of chemotherapy drugs which cause changes in the nails. These two groups comprise of anthracyclines and taxanes. Chemotherapy drugs can have a direct toxic effect on the fingernails or toenails, which leads to the side effect of the nails turning black. However, these nail changes are reversible once the chemotherapy is stopped.
How Does Chemotherapy Affect the Nails or Side Effects of Chemotherapy on Nails
- There may be appearance of blemishes on the nails, such as a vertical or horizontal line, or small indentations. These changes or marks indicate the timing of chemotherapy. A person can have multiple indentations or lines which reflect the different cycles of chemotherapy. However, these blemishes which are side effects of chemotherapy are not permanent and will grow out as the nail grows.
- The nails can look bruised and can turn black, brown, green or blue in color during chemotherapy. Individuals who have darker complexions have more obvious nail color change.
- The nails can become brittle or thin and will not grow as much in length as they used to and have a tendency of breaking off more easily. There also may be discoloration or pigmentation in the nails as a side effect of chemotherapy.
- There is dryness of the nail bed and the cuticles may become frayed. Never peel or rip off the frayed or loose cuticle; instead cut the frayed cuticles using a clean pair of nail scissors.
- The nail can completely separate from the nail bed or even fall off in some patients undergoing chemotherapy. If there is a loose nail, then it may become a site for bacteria to enter and develop infection. So, in such cases, it is important to practice excellent hand hygiene for avoiding infection.
- There may also be development of ingrown nails on the fingers or toes.
- Caring for nails is first-line prevention for lymphedema. Special care must be taken of the nails, particularly if the lymph nodes have been removed from under the arm during lumpectomy or mastectomy. Patient undergoing chemotherapy should try to avoid damage to the nail, such as cuts, hangnails or burns on the hands or fingers, which can cause infection. Injury or infection on the same side of the body where breast cancer surgery is done also increases the risk of lymphedema.
Chemotherapy Drugs which Cause Nails to Turn Black
The nails can turn black or have other changes as a side effect to the following chemotherapy drugs:
- Daunorubicin (Cerubidine, Daunoxome).
- Doxorubicin (Adriamycin).
- Ixabepilone (Ixempra).
- Doxorubicin (Doxil).
- Docetaxel (Taxotere).
- Mitoxantrone (Novantrone).
- Tamoxifen (Hormonal Therapy).
Ways to Manage Nail Changes as a Result of Chemotherapy Side Effect
If there are changes in the nails while undergoing chemotherapy, then the risk of infection increases. An infection of the nail is a potentially serious condition, as the immune system is compromised due to chemotherapy. If there is lymphedema, then a nail infection worsens it.
Given below are some methods to cover up any nail blackness or blemishes and also to keep your nails infection free while undergoing chemotherapy:
- Always keep your nails clean and trimmed, as this reduces the risk of infection and also the imperfections are less obvious in short nails.
- The nails can be painted to hide their blackness or blemishes. Make sure that the nail polish is the one which you've used before to avoid an allergic reaction. Also using a water-based nail polish is recommended, as conventional nail polishes have chemicals, which harden the nails and are considered toxic.
- If chemotherapy side effect results in the nails falling off or becoming very dry, then a nail moisturizer should be used instead of a nail polish.
- Always remove your nail polish using a non-acetone-based remover as it is less drying than an acetone-based remover, ethyl acetate and other harsh solvents. Gentle removers are available for water-based nail polish.
- Wear protective gloves when doing household chores or gardening to avoid infection.
- Never tear or bite your nails or cuticles, as this habit increases the risk for infection. Nail biting should especially be avoided on the hand on the same side of the affected breast. Wearing thin white cotton gloves for a few days will help in discouraging this habit.
- Avoid picking at the cuticles if there are frayed cuticles or if there is dry skin around the nail bed.
- Cuticle cream should be massaged into the nail area for preventing splitting, dryness and hangnails.
- Keep your cuticles tidy by using a cuticle remover gel or cream. The cuticles can be gently pushed back with the help of a wooden cuticle stick.
- Professional manicures should be avoided. If they are done, then sanitized instruments should be used.
- Avoid excessive exposure of the hands to the water, as it can cause fungal infections in the nail bed.
- Never use fake nails, as the adhesives present in the artificial nails contain chemicals which can cause an allergic reaction, such as inflammation or swelling. Artificial nails can also trap bacteria which can lead to infection.
- If there is an ingrown fingernail or toenail, then soak it in warm water and apply some antibiotic cream on the region. If it is still painful or if the redness or pus is increasing, then seek immediate medical attention.
- If there are signs of inflammation or infection in the nails, such as pain or fluid draining from the nail, then also seek immediate medical attention.
- Massage cuticle cream into the cuticle area daily to prevent dryness, splitting and hangnails.